Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Dec 29, 2024, 1:41 PM MST for Greeley County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Dec 30, 2024, 7:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 1:41 PM MST (20:41 UTC)
- In effect from
- Dec 30, 2024, 7:00 AM MST
- Expired
- Dec 30, 2024, 4:59 PM MST
- In force
- 10 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Dec 29, 12:55 PM MST, 46 minutes earlier. Its key messages:
- Mild conditions are forecast for today. (Sunday)
- A High Wind Watch is in effect Monday for counties along and west of Highway 27 with speeds up to 45 mph and gusts up to 65 mph possible. Across most of the area, blowing dust and increased fire danger due to rapid spreading is also forecast as a system moves through.
- Potential for much colder air and light snow late next weekend and for the first full week of 2025.
Area forecast discussion, Dec 29, 12:55 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1255 PM MST Sun Dec 29 2024
.KEY MESSAGES...
- Mild conditions are forecast for today. (Sunday)
- A High Wind Watch is in effect Monday for counties along and
west of Highway 27 with speeds up to 45 mph and gusts up to 65
mph possible. Across most of the area, blowing dust and
increased fire danger due to rapid spreading is also forecast
as a system moves through.
- Potential for much colder air and light snow late next
weekend and for the first full week of 2025.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 246 AM MST Sun Dec 29 2024
For today, another mild day is forecast as the upper pattern is
forecast to have some slight ridging over the area with generally
dry low levels. High temperatures are forecast to warm into the
50's. Some 60's cloud be possible, but another round of mid level
moisture is forecast to move through around mid-day and provide
cloud cover, lowering confidence in the warmer temperatures
occurring. Winds are forecast to remain around 5 to 15 mph, but
shift to out of the south as lower pressure develops near the
Northern Front Range, ahead of the next trough. Tonight, the upper
trough/wave is forecast to push into the High Plains, along with the
surface low. For the overnight hours, relatively calm conditions
should prevail most of the night short of winds around 10-20 mph
instead of calm. With the winds and moisture advection ahead of the
system producing clouds, lows are likely to stay in the 30's with a
few 20's where conditions can stay calm and clear long enough
(likely south of I-70).
Tomorrow remains the interesting and hazardous day. As the upper
trough swings into the Plains, it is forecast to deepen and push
the surface low east of the area. The current track has the Tri-
State area under the stronger winds aloft and with a rapid surface
pressure rise as the surface low pushes through. With wind speeds
from 850mb-500mb around 45-60 kts, wind gusts could reach 65 mph if
mixed to the surface. The sustained winds could also climb above 40
mph with a 8-10mb pressure change in 3 hours. Either conditions
would give us High Wind Warning winds, so a watch remains in effect.
Additional hazards due to the wind would be the increased fire
danger and blowing dust. For the fire danger, critical conditions
may briefly occur, but the bigger issue is the lack of precipitation
the past month along with the very strong winds. In regard to the
blowing dust, local research currently suggests that a broad plume
of dust could develop. Guidance is suggesting large areas with
favorable lapse rates (8-9 C/KM near surface to lift dust, 4-7 C/KM
at 2kft to cap it and thicken it) and winds near the surface that
could loft dust. If this sets up, a large portion of the area
roughly west of Highway 83 could see blowing dust from late morning
through the afternoon on Monday. There could even be patches that
are thick with visibility near a mile, especially near source
regions.
All of that being said, there are some wrinkles that could
potentially lessen the hazards/impacts. The biggest wrinkle noticed
the past few days and still present on 500mb ensemble charts is that
the trough continues to be favored to move slightly faster and more
south/east. This would move the system through faster, and limit the
time we could potentially have the high winds and additional impacts
with the winds becoming more nuisance by mid afternoon. If the
upper trough shifts any further south, more parts of the area would
be under the weaker flow aloft from the center of the system.
Currently, the weaker flow is favored from Hitchcock to Graham
counties, but that could shift south into more of the area. Not only
that, but cloud cover is forecast to move in near the center of the
system. The region will begin the period on periphery of long
wave trough covering much of the eastern CONUS which will keep
in place a generally cooler pattern through the middle of the
week. On Tuesday night high pressure will settle over the area
bringing a period of light winds. While initial concern would
be temperatures plummeting due to radiational cooling,
widespread cloud cover is expected due to passing of weak short
wave trough which may keep temperatures from bottoming out.
Pattern aloft will remained fairly unchanged through Thursday,
while lee trough developing to the west will likely allow for
warmer air to advance into southern portion of the CWA,
resulting in a sharp north to south temperature gradient.
Short wave H5 ridge will build over the region Friday and Saturday
in advance of next storm system moving over the Central Rockies.
While this normally would lead to increasing temperatures, but with
predominantly easterly low level flow and potential for
widespread low cloud coverage will hold down temperatures
considerably, especially away from southwestern border of CWA.
Most impactful weather in the upcoming period will likely occur in
the Saturday to Sunday time period as the next shortwave trough
moves over the region. While details and confidence are still
somewhat low, enough of a deterministic/ensemble signature to
warrant keeping an eye on this system. Expect a few areas of fog or
drizzle Saturday morning before stronger forcing moves over region
in the evening hours. Current ensemble data has around 30% chance of
accumulating snow occurring overnight Saturday, which looks to
be a reasonable threat level at this time. Behind this system,
another surge of cold air looks increasingly likely although
timing and magnitude differences remain very large. Tend to
favor the colder solutions at this point based on overall
pattern and will trend forecast in that direction.rther south
that shifts, the more likely the winds would weaken earlier in
the afternoon. In regards to the dust specifically, the biggest
unknown seems to be the surface winds. If the surface flow stays
closer to 30 kts or less, then one of the four suggested
parameters isn't meeting the preferred value. In these cases in
the past where 3 of the four variables hit, the dust has been
more nuisance (limited to hazy skies and surface visibility
around 7-10 miles.) Source regions in the area also wouldn't
have much impact beyond their immediate area. In short, there
are still some slight variances that could affect the timing and
magnitude of the potential hazards. With this, the watch
remains in effect for the winds and we continue to monitor the
fire and dust threat.
Tomorrow night, winds will lower through the night as the system
moves farther east. Colder air should begin to move in behind the
system, but how cold still varies depending on how much moisture
moves in behind the system (producing fog and cloud cover). Lows are
currently forecast to reach the teens and 20's.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 1251 PM MST Sun Dec 29 2024
Region will begin the period on periphery of long wave trough
covering much of the eastern CONUS which will keep in place a
generally cooler pattern through the middle of the week. On
Tuesday night high pressure will settle over the area bringing a
period of light winds. While initial concern would be
temperatures plummeting due to radiational cooling, widespread
cloud cover is expected due to passing of weak short wave trough
which may keep temperatures from bottoming out. Pattern aloft
will remained fairly unchanged through Thursday, while lee
trough developing to the west will likely allow for warmer air
to advance into southern portion of the CWA, resulting in a
sharp north to south temperature gradient.
Short wave H5 ridge will build over the region Friday and Saturday
in advance of next storm system moving over the Central Rockies.
While this normally would lead to increasing temperatures, but with
predominantly easterly low level flow and potential for
widespread low cloud cover will begin the period on periphery
of long wave trough covering much of the eastern CONUS which
will keep in place a generally cooler pattern through the middle
of the week. On Tuesday night high pressure will settle over
the area bringing a period of light winds. While initial
concern would be temperatures plummeting due to radiational
cooling, widespread cloud cover is expected due to passing of
weak short wave trough which may keep temperatures from
bottoming out. Pattern aloft will remained fairly unchanged
through Thursday, while lee trough developing to the west will
likely allow for warmer air to advance into southern portion of
the CWA, resulting in a sharp north to south temperature
gradient.
Short wave H5 ridge will build over the region Friday and Saturday
in advance of next storm system moving over the Central Rockies.
While this normally would lead to increasing temperatures, but with
predominately easterly low level flow and potential for
widespread low cloud coverage will hold down temperatures
considerably, especially away from southwestern border of CWA.
Most impactful weather in the upcoming period will likely occur in
the Saturday to Sunday time period as the next shortwave trough
moves over the region. While details and confidence are still
somewhat low, enough of a deterministic/ensemble signature to
warrant keeping an eye on this system. Expect a few areas of fog or
drizzle Saturday morning before stronger forcing moves over region
in the evening hours. Current ensemble data has around 30% chance of
accumulating snow occurring overnight Saturday, which looks to
be a reasonable threat level at this time. Behind this system,
another surge of cold air looks increasingly likely although
timing and magnitude differences remain very large. Tend to
favor the colder solutions at this point based on overall
pattern and will trend forecast in that direction.rage will hold
down temperatures considerably, especially away from
southwestern border of CWA.
Most impactful weather in the upcoming period will likely occur in
the Saturday to Sunday time period as the next shortwave trough
moves over the region. While details and confidence are still
somewhat low, enough of a deterministic/ensemble signature to
warrant keeping an eye on this system. Expect a few areas of fog or
drizzle Saturday morning before stronger forcing moves over region
in the evening hours. Current ensemble data has around 30% chance of
accumulating snow occurring overnight Saturday, which looks to
be a reasonable threat level at this time. Behind this system,
another surge of cold air looks increasingly likely although
timing and magnitude differences remain very large. Tend to
favor the colder solutions at this point based on overall
pattern and will trend forecast in that direction.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 958 AM MST Sun Dec 29 2024
VFR conditions are expected at both KMCK and KGLD sites through
the period. Some cloud cover is forecast to pass over the area
today, but at least 5000ft up and more likely above 1000ft.
Winds near the surface are forecast to remain around 10 kts,
veering from the northwest to the south around 00Z. KGLD should
shift back to the northwest By 12-14Z. LLWS with 50+ kts around
200-700ft is possible around 09-15Z for both terminals depending
on how fast the next trough can move in.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Watch from Monday morning through Monday afternoon
for KSZ001-013-027-041.
CO...High Wind Watch from Monday morning through Monday afternoon
for COZ090>092.
NE...High Wind Watch from Monday morning through Monday afternoon
for NEZ079.
&&
SHORT TERM...KAK
LONG TERM...JRM
AVIATION...KMKHazardous weather outlook, Dec 29, 3:03 AM MST, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 303 AM MST Sun Dec 29 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 303 AM MST Sun Dec 29 2024 /403 AM CST Sun Dec 29 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Monday, a High Wind Watch is in effect for counties along and west of Highway 27 as winds could reach speeds of 45 mph and gusts to 65 mph. The entire area has a small chance for dense blowing dust and near critical to critical fire weather conditions, leading to an increased risk of rapid fire spread. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed, though any wind or visibility reports tomorrow are appreciated. Report wildfires to local dispatches.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 1:38 PM MST | High Wind Warning | GLD | Cheyenne, Greeley, Sherman, Wallace | 27 hr |
Nearby
Red Flag Warnings in Kansas, 2024Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.